G Garcea, T Lloyd, D Berry, A Dennison
norpethidine, pethidine, seizure
G Garcea, T Lloyd, D Berry, A Dennison. Generalized Seizure Following Subcutaneous Pethidine For Chronic Pain. The Internet Journal of Pain, Symptom Control and Palliative Care. 2003 Volume 3 Number 1.
A 53-year old female was admitted with chronic pancreatitis requiring pethidine analgesia. Twenty-four hours following admission a brief generalised seizure occurred with incontinence and post-seizure amnesia. Myoclonic jerking preceded the seizure and was also present post-fit. The patient's pain control was changed to diamorphine, with no subsequent adverse effects. On closer questioning the patient had had two previous seizures on previous admissions and in those instances the causal relationship with pethidine had not be identified. This case-report highlights the need for increased awareness regarding pethidine-induced seizures, particularly in clinicians and pharmacists involved in managing conditions associated with chronic pain.
Patients with chronic pancreatitis frequently require admission to hospital for control of pain. Pethidine is a common analgesic used in hospitals in the management of abdominal pain, and patients with chronic pancreatitis frequently develop preferences to which analgesia they feel is best suited to the management of their pain. Unlike other opioid analgesics, the active metabolite of pethidine; norpethidine is neurotoxic and may induce fits if sufficient accumulation occurs.
A 53 year-old was admitted with severe epigastric pain of 4 days duration. The patient had been diagnosed with chronic pancreatitis 8 years previously secondary to previous alcohol abuse. The patient had been tee-total for the last 5 years. Pethidine, 150mg subcutaneously, every 2 hours was used to control the pain. In twenty-four hours, the patient received 3,600mg of pethidine. The patient was noted to have developed myclonic jerks of her right arm and leg, thirty minutes before suffering a generalised seizure associated with incontinence and post-seizure amnesia. Myoclonic jerks persisted for a further 24 hours following the seizure, although the frequency was reduced with the use of a benzodiazepine. Serum norpethidine levels were measured and found to be 85% above the upper limit of normal. The patient's analgesia was changed to diamorphine subcutaneously and no further seizures occurred. Closer questioning revealed two similar incidents on previous admissions, each occurring when the patient had received over 1,500mg of pethidine in a twenty-four hour period. Investigations at that time had not revealed any neurological causes for the seizures.
Norpethidine is a neurotoxic metabolite from pethidine. Following intraperitoneal administration of norpethidine in rats, myoclonic jerks, a characteristic splayed posture and episodes of exaggerated shivering were observed at doses of 0.06 to 0.18mmol/kg1. Seizures were also noted to occur. In human studies, repeated administration of pethidine has been reported to result in central nervous system excitatory effects such as tremors, twitches, multifocal myoclonus and seizures, which directly correlate to levels of norpethidine in plasma2.
Pethidine-induced seizures have usually been reported after parenteral administration and in instances when cumulative doses of 1,000mg or above have been administered3,4,5. Norpethidine accumulation is more likely to occur in patients with impaired renal fucntion6, secondary to reduced clearance. Patients normally respond well to supportive measures and the use of a benzodiazepine as a muscle relaxant. Conversion of analgesia to an alternative opioid prevents the seizures from recurring. This case-report highlights the need for increased awareness regarding pethidine-associated neurotoxcitiy, particularly in patients with chronic pain who may require repeated doses of pethidine analgesia.